Overdosing paracetamol

SHARE VIA:

Share on facebook
Share on twitter
Share on linkedin
Share on whatsapp

This week saw an alert from the Therapeutic Goods Administration about measuring doses using the syringe provided with the Panadol Colourfree Suspension for 1-5 year olds.

Panadol-Child-1-5-Years-Colour-Free-200ml_5

 

The syringe provided with the medicine measures differently from most other syringe known to mankind. The correct way to measure is from the top of the plunger. The image below shows how to measure 8ml correctly.

alerts-medicines-childrens-panadol-colourfree-141014

The confusion means that people could be giving 1.5mls more than the recommended dose. Although this is unlikely to be a clinically significant overdose, it does illustrate an underlying issue regarding medication safety and issues around parental dosing.

It’s good to bear this in mind when speaking to parents about paracetamol administration.

 

About the authors

  • Tessa Davis is a Consultant in Paediatric Emergency Medicine at the Royal London Hospital and a Senior Lecturer at Queen Mary University of London.

KEEP READING

High flow therapy – when and how?

Chest compressions in traumatic cardiac arrest

Searching for sepsis

The missing link? Children and transmission of SARS-CoV-2

Don’t Forget the Brain Busters – Round 2

An evidence summary of Paediatric COVID-19 literature

Urticaria

The fidget spinner craze – the good, the bad and the ugly

Parenteral Nutrition

Leave a Reply

Your email address will not be published. Required fields are marked *